Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Medford, OR

July 22, 2014Jackson County, Josephine County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 22, 2014, 5:55 PM PDT for Jackson County, Josephine County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 5:55 PM PDT (00:55 UTC)
Expired
Jul 22, 2014, 6:30 PM PDT
In force
35 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 50 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:45 PM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PDT TUE JUL 22 2014

.DISCUSSION...AN UNUSUALLY DEEP UPPER TROUGH (560 DM 500 MB
HEIGHTS) CONTINUES TO SPIN DOWN THE BC COAST THIS AFTERNOON AND
WILL MAKE THE TURN AND HEAD INLAND TOMORROW. THE AIRMASS AHEAD OF
THE SYSTEM OVER US REMAINS WARM AND UNSTABLE, ESPECIALLY INLAND
FROM THE COAST. A VIGOROUS SHORTWAVE IS MOVING NORTHWARD THROUGH
NORTHERN CALIFORNIA RIGHT NOW AND WILL MOVE ACROSS OUR OREGON
ZONES EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE MOVING
NORTH WITH THE SHORT WAVE AND, IN ADDITION, CONVECTION IS STARTING
TO INITIATE LOCALLY IN THE EXPECTED SPOTS FROM WESTERN SISKIYOU
INTO KLAMATH AND LAKE COUNTIES. THUNDERSTORMS WILL CONTINUE TO
FILL IN OVER THESE AREAS THROUGH THE AFTERNOON. THE GREATEST
INSTABILITY IS LOCATED FROM AROUND MEDFORD EASTWARD, SO THIS IS
WHERE STORMS WILL BE MOST NUMEROUS. IT DOESN'T LOOK LIKE THE COAST
OR UMPQUA WILL SEE ANY LIGHTNING THROUGH THIS EVENING.

IN ADDITION, THE UPPER JET WILL INCREASE, AND BY THIS EVENING
NORTHERN KLAMATH AND LAKE COUNTIES WILL BE IN THE LEFT EXIT
REGION OF A 100 KT PLUS JET. AT THIS POINT, WE STAND THE GREATEST
CHANCE OF SEEING SOME SEVERE STORMS OVER LAKE AND KLAMATH COUNTY,
ALTHOUGH AN ISOLATED SEVERE STORM CAN'T BE RULED OUT ELSEWHERE
ACROSS CALIFORNIA AND THE EAST SIDE. CURRENTLY, STORMS ARE MOVING
NORTH AT AROUND 30 KNOTS, SO WHILE THEY WILL BE CAPABLE OF BRIEF
HEAVY RAIN, THE MAIN SEVERE THREATS WILL BE HAIL AND STRONG WINDS.
BY LATE EVENING, THE SEVERE THREAT SHOULD BE OVER, BUT ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE EAST SIDE.

AS MENTIONED, THE UPPER TROUGH MOVES INLAND TOMORROW. THE BULK OF
THE UPPER LOW AND COLD POOL WILL BE NORTH OF US, BUT THE SYSTEM
WILL DRIVE A COLD FRONT ACROSS OUR AREA. INSTABILITY ISN'T GREAT
TOMORROW, BUT THE SIMPLE FACT THAT IT'S LATE JULY AND A FRONT IS
COMING THROUGH MEANS WE'LL HAVE SOME CHANCE FOR THUNDER TOMORROW
JUST ABOUT EVERYWHERE. THIS FRONT WILL ALSO MEAN GUSTY WINDS EAST
OF THE CASCADES, ESPECIALLY IN THE AFTERNOON.

THE SYSTEM MOVES AWAY THURSDAY AND WE BEGIN TO RETURN TO MORE
NORMAL WEATHER FOR JULY AROUND HERE WHICH MEANS A RETURN OF THE
THERMAL TROUGH AND DRY WEATHER. THIS WILL LAST INTO THE WEEKEND
AND HEAT WILL GRADUALLY BUILD AS AN UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST. HIGHS WILL BE BACK UP AROUND 100 IN MEDFORD BY
THE WEEKEND AND INTO EARLY NEXT WEEK. THE MODELS SHOW SOME
INCREASE IN MONSOONAL MOISTURE EARLY NEXT WEEK AND ALSO A
POSSIBILITY OF A SHORT WAVE MOVING UP THROUGH THE SOUTHERLY FLOW.
THIS MAY MEAN SOME THUNDERSTORMS NEXT WEEK, BUT IT IS A LITTLE FAR
OUT TO GET SPECIFIC. -WRIGHT

&&

.AVIATION...BASED ON THE 22/18Z TAFS...AREAS OF MVFR CEILINGS AT THE
COAST WILL FILL IN TONIGHT AND LOWER TO IFR. THIS AFTERNOON
AND EVENING, SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WITH
THE MOST FREQUENT ACTIVITY FROM WESTERN SISKIYOU COUNTY
NORTHEASTWARD ACROSS THE SISKIYOU AND CASCADE MOUNTAINS INTO
NORTHERN PORTIONS OF KLAMATH AND LAKE COUNTIES. THESE THUNDERSTORMS
MAY PRODUCE MODERATE TO HEAVY RAIN WITH MVFR CIGS/VSBYS, GUSTY
WINDS, AND FREQUENT LIGHTNING. LATE TONIGHT LOW CLOUDS AND SHOWERS
WILL ACCOMPANY A COLD FRONT WITH MVFR CEILINGS SPREADING FROM THE
COAST TO THE UMPQUA BASIN.

&&

.MARINE...UPDATED 230 AM PDT 21 JULY 2014...WEAK LOW PRESSURE WILL
MOVE TOWARDS THE WATERS TODAY...THEN A FRONT WILL MOVE ONSHORE
WEDNESDAY. THIS WILL RESULT IN MAINLY LIGHT WINDS AND SEAS THROUGH
WEDNESDAY. A THERMAL TROUGH PATTERN WILL REDEVELOP THURSDAY AND
REMAIN IN PLACE THROUGH NEXT WEEKEND RESULTING IN STRONG NORTH
WINDS AND STEEP TO VERY STEEP WIND DRIVEN SEAS INTO THE WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ625.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     ORZ617-621>623.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ285.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ280-281.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ284.

PACIFIC COASTAL WATERS...NONE.

In the hours before

Special weather statement, Jul 22, 3:46 PM PDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
346 PM PDT TUE JUL 22 2014

ORZ026-028-222330-
JACKSON COUNTY OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
346 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 430
PM PDT...

AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASHLAND...MOVING NORTH AT 25 MPH.

PENNY SIZED HAIL MAY OCCUR WITH THIS STORM...ALONG WITH HEAVY RAIN
AND FREQUENT LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ASHLAND...MEDFORD...TALENT...
ROXY ANN PEAK...AGATE RESERVOIR...WHITE CITY...EAGLE POINT...BUTTE
FALLS AND PHOENIX.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4261 12279 4256 12247 4207 12266 4211 12290
TIME...MOT...LOC 2245Z 193DEG 24KT 4218 12275

SVEN
Special weather statement, Jul 22, 3:48 PM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
348 PM PDT TUE JUL 22 2014

ORZ030-222315-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
348 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN LAKE AND
NORTHERN KLAMATH COUNTIES UNTIL 415 PM PDT...

AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF CRESCENT...OR 51 MILES NORTHEAST
OF CRATER LAKE...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN LAKE AND NORTHERN KLAMATH COUNTIES AND PORTIONS OF
HIGHWAY 31.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4361 12125 4336 12134 4340 12158 4362 12153
      4362 12126
TIME...MOT...LOC 2247Z 192DEG 42KT 4347 12144

SK
Special weather statement, Jul 22, 4:09 PM PDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
409 PM PDT TUE JUL 22 2014

CAZ085-ORZ030-031-230000-
CENTRAL AND EASTERN LAKE COUNTY OR-MODOC COUNTY CA-NORTHERN AND
EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
409 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND NORTHERN MODOC
COUNTIES UNTIL 500 PM PDT...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF DOG LAKE CAMPGROUND...OR 28
MILES NORTH OF ALTURAS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKEVIEW...DREWS CREEK
RECREATION SITE AND HIGHWAY 140 AT WARNER MOUNTAIN SUMMIT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4241 12051 4229 12021 4177 12063 4185 12085
TIME...MOT...LOC 2308Z 207DEG 32KT 4189 12068

SK
Local storm report, Jul 22, 4:21 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT TUE JUL 22 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 ESE TALENT            42.23N 122.73W
07/22/2014  E0.46 INCH       JACKSON            OR   TRAINED SPOTTER

            HEAVY RAIN. OCCURRED FROM 3:50PM - 4:10 PM.
            NO HAIL. SAW ROUGHLY 25 STRIKES. MAX WIND
            GUSTS ESTIMATED AT 35MPH HEAVY RAIN DURATION
            20 MINUTES. OBSERVER LOCATION 3 MI E. OF
            ASHLAND.

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jul 22, 5:02 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
502 PM PDT TUE JUL 22 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 SE SOMES BAR         41.27N 123.34W
07/22/2014  M1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

&&

NWS MEDFORD OR
IRIS SYSTEM
Special weather statement, Jul 22, 5:18 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
518 PM PDT TUE JUL 22 2014

CAZ080-230100-
WESTERN SISKIYOU COUNTY CA-
518 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SISKIYOU COUNTY
UNTIL 600 PM PDT...

AT 514 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF NORDHEIMER CAMPGROUND...OR 12
MILES SOUTHEAST OF ORLEANS.  THIS STORM WAS MOVING TO THE NORTH AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...NORDHEIMER CAMPGROUND AND
SOMES BAR.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4114 12330 4114 12333 4116 12335 4115 12338
      4116 12340 4123 12346 4127 12345 4132 12348
      4148 12347 4145 12311 4107 12324
TIME...MOT...LOC 0017Z 180DEG 0KT 4120 12333

SK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:18 PM PDTSpecial Weather StatementMFR42 min
Jul 22, 5:26 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath34 min
Jul 22, 6:33 PM PDTSpecial Weather StatementMFR57 min
Jul 22, 10:22 PM PDTSpecial Weather StatementMFRLake38 min
Jul 23, 9:52 AM PDTRed Flag WarningMFRHarney, Klamath, Lake10 hr
Jul 23, 3:22 PM PDTGale WarningMFR24 hr
Jul 23, 3:22 PM PDTHazardous Seas WarningMFR24 hr
Jul 23, 3:22 PM PDTSmall Craft Advisory for WindsMFR24 hr
Jul 23, 3:22 PM PDTSmall Craft Advisory for Hazardous SeasMFR24 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.